You are here

Increased cramps/spasms



I am just seeking a bit of info regarding a spike in cramps. For approximately 3 weeks now I have had acute spasms/cramps in the soles of my feet, neck and back, making tasks even more troublesome than before.

My BCR/ABL is in decent order, I have historically low vitamin D results, an elevated IGA and today I was told by medic I would be classed as anemic if I was a women (I am not) but apparently that's fine?

Just wondered if anyone had any thoughts? I eat a balanced diet, had CML for 4 years and been on Bosutinib for 2 years. I have have been plagued by musculoskeletal pain/stiffness since around the time of my Diagnosis/Treatment, and have been through 4 TKIs. One of the biggest issues is stretching can help cramps but I struggle to stretch due to mobility issues and pain intensifying or prolonged carry over. I am 37, previously no issues.

I am also combining pain relief from codeine to anti inflammatorys too.

I asked the consultant today if there was a test that measures the toxicity of the TKI and how my body metobolises them, for instance a particular assay/test but was told no. Has anyone had a test like this, or know of one routinely (UK based)? Would anyone recommend such a thing if one does exist, my thoughts would be how much TKI am I absorbing due to how my PCR plummets on treatment but rockets up during short breaks.

Any advice appreciated.


John, Professor Bob Flanagan at Kings College Hospital has a programme where he is developing methods to measure the serum level of TKIs in blood. His work on imatinib (which I am on) is very interesting - he has shown that for the same dose of Im (standard 400mg) there is a huge variation in blood level, from less than 1 nanogram/ml to more than 10. They currently offer tests for imatinib, dasatinib and nilotinib; bosutinib is not yet available I believe, but they are likely working on it. 

Hi Alastair

This is all interesting stuff.

Thanks for your input and mention of Prof Flanagan, I shall look at this further.

If anyone else have any thoughts I would be interested to hear them too.

Thanks again Alastair I wish you all the best in your dose reduction regimen too.


I had a routine test done last year, it was checking how much TKi I was left in my system after 24 hours. They said the result was good ie most was eiliminated. You could ask them to test for that. I'm on Imatanib and live in Switzerland.

 Meanwhile lets check a few basics: Are you being careful to take the TKI at the same time every day? Are you drinking at least 3 liters water per day?Are you magnesium levels ok?

Try to make more effort on the stretching (or better still weight lifting) if you can, it really does help with cramps.

There are lots of funky interactions with multiple medications, it might be worth checking if your pain meds are involved in making your cramps worse. I've also read a case study paper from two patients in Italy that suggests regular cocaine use (which is chemically similiar to codeine) impacted those patients remission.

I assume you know the risks of taking breaks from TKIs? That your PCR rockets when you take short breaks suggests to me that you are probably on a minimal ammount of TKIs and that you need to stay on it.


Have you had a blood test for CK- Creatine Kinase,as inflammation of the muscles known as myositis is a possible cause of some musculo- sketelal issues associated with TKI s and an elevated CK score is a common but little recognised side effect of the essential drugs that we take.Mine is 3 times the normal level.On cramps which over 11 years have given me many sleepless nights; it seems that hydration is important,stretching is helpful and quinine is possibly useful.On quinine some doctors would prescribe quinine sulphate but long term it might be hard on the heart.I take a few glasses of upmarket tonic water each evening with a small dribble of gin into it -I think and I hope that it works !

Cramps can affect different parts of the body .I have them in the front rib cage and in the neck muscles to the front .At night it sometimes affects the back of the thighs in both legs at the same time and takes about 5 minutes to subside but in the meantime very, very painful and usually at 3 or 4 am.Some have reported cramps even  in the tongue.

I have concluded that muscular cramps are a necessary complication from taking a life saving drug.

With best wishes



Hi Eva/John

Many thanks for your responses.

I will raise the tests you have both stated in your kind replies. I did raise any tests that may show over saturation of TKI at the last appointment with a consultant who is not usually assigned to me - I didn't get anywhere.

Eva regarding stretching and weight lifting, these are all things I used to do with ease. However 4 years on therapy and I would very much struggle stretching exercises due to extreme pain carry over, which in turn puts me in a long periods of rest recovery/pain, which then in turn risks me attending work etc. I tend to move as natural as my body allows, push as much as I can push on, but without applying repitions that are new. Believe me I have tried everything like stretching, physio, chiropractic possible, and ended up in weeks/months of pain! I feel like a 90 year old. Bosutinib wise I am on full dose of 400mg, after trying Imatinib, Nilotinib, Dasatinib. I take the same dose, at the same time consistently. I sometimes could do with a little more water perhaps throughout the day. I asked for magnesium testing at my last appointment but was told I didn't need it. I do agree about the interactions too, that is a fair point. I have mentioned this.

Greetings to Switzerland, Lautterbrunnen Valley is my favourite spot in the world!

John, thanks for your guidance, I shall mention the CK test at the next meeting. Sorry to hear about your cramps, and them still be around. I do like Tonic water, and drink a fair bit of it, but again maybe not enough. Never have the Gin anymore :-(

I do very much appreciate the treatment, but can't help feeling a bit down about my situation and the impact it has on my family. Being only 33 on diagnosis, and how the diagnosis and subsequent threatment has affected my daily living. Even my consultant says it is like I have won the lotto but lost the ticket! Discussion is still ongoing about a few stabs at other things before the potential transplant which I would of course like to avoid.

I wish everyone all the best in their individual journeys.